Alert archive / Oregon / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 17, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 2, 2014, 5:05 PM PDT for Klamath County, Lake County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2014, 5:05 PM PDT (00:05 UTC)
- Expired
- Aug 2, 2014, 5:30 PM PDT
- In force
- 25 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 192 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 2837 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
292 WUUS56 KMFR 030005 SVRMFR ORC035-037-030030- /O.NEW.KMFR.SV.W.0017.140803T0005Z-140803T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 505 PM PDT SAT AUG 2 2014 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... NORTHWESTERN LAKE COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 530 PM PDT * AT 501 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL KLAMATH COUNTY...OR 47 MILES NORTHEAST OF CRATER LAKE...AND MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT HIGHWAY 31 NEAR MILEPOST 17. OTHERWISE IT WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING. PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4361 12106 4327 12137 4330 12156 4360 12159 TIME...MOT...LOC 0004Z 297DEG 3KT 4336 12143 $$ SK
1 follow-up statement
303 WWUS56 KMFR 030027 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 527 PM PDT SAT AUG 2 2014 ORC035-037-030037- /O.EXP.KMFR.SV.W.0017.000000T0000Z-140803T0030Z/ KLAMATH OR-LAKE OR- 527 PM PDT SAT AUG 2 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAKE AND NORTH CENTRAL KLAMATH COUNTIES WILL EXPIRE AT 530 PM PDT... STORMS ARE DIMINISHING SOME AND MOVING INTO DESCHUTES COUNTY FROM SOUTHWEST TO NORTHEAST. LAT...LON 4361 12106 4327 12137 4330 12156 4360 12159 TIME...MOT...LOC 0027Z 297DEG 3KT 4335 12141 $$ SK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:09 PM PDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 2, 3:09 PM PDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
309 PM PDT SAT AUG 2 2014
.SHORT TERM...A SHORTWAVE IS MOVING ACROSS THE AREA TODAY AND IS
EXPECTED TO COMBINE WITH DAYTIME HEATING AND INSTABILITY AND TRIGGER
ISOLATED THUNDERSTORMS. THEN ON SUNDAY SOUTHERLY MOISTURE WILL
INCREASE AND A LOW OFF OF BAJA WILL MOVE NORTH INTO NEVADA
BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS. THEN THE LOW TO THE
SOUTH IS PROJECTED TO MOVE NORTH INTO EXTREME NORTHEAST
CALIFORNIA AND EXTREME SOUTHWEST OREGON ON MONDAY. THIS WILL BRING
AN INCREASED CHANCE FOR THUNDERSTORMS OVER THE AREA.
TODAY ISOLATED THUNDERSTORMS ARE MAINLY EXPECTED FROM
THE CASCADES EAST IN SOUTHERN OREGON. ISOLATED THUNDERSTORMS ALSO
REMAIN POSSIBLE IN WESTERN SISKIYOU COUNTY INTO THE EASTERN
PORTION OF THE SISKIYOU MOUNTAINS. THE BEST CHANCE FOR
THUNDERSTORMS IS EXPECTED OVER NORTHERN KLAMATH COUNTY AND
NORTHERN AND CENTRAL LAKE COUNTY WHERE SOME MID LEVEL CONVERGENCE
SETS UP LATE THIS AFTERNOON INTO EARLY THIS EVENING. SATELLITE
IMAGERY SHOWS CUMULUS DEVELOPING ACROSS NORTHERN KLAMATH AND LAKE
COUNTIES AS OF 2 PM PDT. EXPECT CUMULUS TO CONTINUE TO DEVELOP
WITH ISOLATED THUNDERSTORMS DEVELOPING BY LATE THIS AFTERNOON AND
CONTINUING INTO THE EVENING. IN ADDITION, VISIBLE SATELLITE IMAGERY
DEPICTS WIDESPREAD SMOKE OVER SISKIYOU, JACKSON, KLAMATH, LAKE AND
MODOC COUNTIES. THIS SMOKE IS COMING FROM NUMEROUS FIRES IN THE
AREA, THE LARGEST OF WHICH ARE LOCATED IN SISKIYOU, MODOC AND
SOUTHWEST KLAMATH COUNTY AREA. THE OREGON GULCH FIRE IS LOCATED IN
EXTREME SOUTHWEST KLAMATH COUNTY. CURRENT SATELLITE IMAGERY SHOWS
A LARGE PLUME AND POSSIBLY PYROCUMULUS ASSOCIATED WITH THE FIRE.
THIS HAS THE POTENTIAL TO DEVELOP INTO A THUNDERSTORM OVER THE
FIRE. INSTABILITY AND DRY AIR ALOFT IS HELPING CREATE THIS LARGE
PLUME WITH THE FIRE AND EXPECT SIMILAR CONDITIONS TO EXIST
TOMORROW.
ALSO TODAY EXPECT GUSTY SOUTH TO SOUTHWEST WINDS IN THE MODOC
COUNTY AREA WITH A SOUTHERLY JET OF AROUND 20 TO 25 KT ALOFT.
ON SUNDAY...SOUTHERLY MOISTURE INCREASES AND A LOW BEGINS TO PUSH UP
FROM THE SOUTH INTO NEVADA. SOUTHERLY MOISTURE IS EXPECTED TO
COMBINE WITH DAYTIME HEATING AND INSTABILITY AS WELL AS SOME
SHORTWAVE ACTIVITY MOVING INTO THE AREA FROM THE SOUTH TO BRING
ISOLATED TO SCATTERED THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.
THE BEST AREA FOR THUNDERSTORM DEVELOPMENT WILL AGAIN BE IN
KLAMATH AND LAKE COUNTY BUT ISOLATED STORMS ARE POSSIBLE IN
MODOC AND SISKIYOU COUNTIES AS WELL.
ON MONDAY...THE A STRONG LOW IS FORECAST TO MOVE NORTH INTO
NORTHEAST CALIFORNIA, SOUTHWEST OREGON AND NORTHERN NEVADA. THIS
WILL BRING SIGNIFICANT MOISTURE INTO THE AREA. MODELS ARE ALSO SHOWING
GOOD INSTABILITY OVER PORTIONS OF THE AREA AS THIS LOW CIRCULATION
PUSHES INTO THE REGION MONDAY MORNING. THIS MAY BRING SOME
ISOLATED MORNING THUNDERSTORMS AND SHOWERS. THEN AS THE LOW MOVES
FURTHER NORTH AND POSSIBLY NORTHWEST, EXPECT SOME SCATTERED
THUNDERSTORMS AND SHOWERS TO DEVELOP DURING THE AFTERNOON MONDAY
AND INTO THE EVENING. MODELS SHOW DIFFERENCES ON THE TRACK OF THE
LOW WHICH WILL FACTOR INTO HOW FAR WEST SCATTERED THUNDERSTORMS
MAY DEVELOP MONDAY. CURRENTLY HAVE FORECAST SCATTERED STORMS IN
EASTERN KLAMATH, EASTERN AND CENTRAL SISKIYOU, LAKE AND MODOC
COUNTIES WITH ISOLATED STORMS WESTWARD TO WESTERN SISKIYOU COUNTY
IN CALIFORNIA AND TO THE CASCADES IN OREGON.
.LONG TERM...THE UPPER LOW IS FORECAST TO REMAIN IN THE VICINITY
JUST EAST OF THE AREA THROUGH TUESDAY BRINGING CONTINUED CHANCES
FOR THUNDERSTORMS AND SHOWERS. THEN THE LOW WILL GRADUALLY SHIFT
OUT OF THE AREA LATE WEDNESDAY. THEN A MORE ZONAL WESTERLY FLOW
SETS UP THURSDAY AND FRIDAY WITH SOME SHORTWAVE ACTIVITY MOVING
INTO THE AREA FROM THE WEST. EXPECT A CONTINUED SLIGHT CHANCE FOR
THUNDERSTORMS THROUGH THE END OF THE WEEK OVER EASTERN PORTION OF
THE CWA.
&&
.AVIATION...BASED ON THE 02/18Z TAFS...
ALONG THE COAST...IFR CIGS ARE PRESENT ALONG THE COAST NORTH OF CAPE
BLANCO AND WILL SPREAD BACK INTO THE COQUILLE VALLEY INCLUDING KOTH
AND THE FAR WESTERN PORTION OF THE UMPQUA VALLEY THIS EVENING. THIS
STRATUS WILL PERSIST OVERNIGHT THROUGH SUNDAY MORNING. INLAND...VFR
CONDITIONS WILL PREVAIL WITH A COUPLE OF EXCEPTIONS. ISOLATED TO
SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE AREAS
OF TURBULENCE WITH GUSTY OUTFLOW WINDS AND HAIL IN AREAS FROM THE
CASCADES EASTWARD. ALSO, AREAS OF SMOKE FROM EXISTING FIRES COULD
CAUSE REDUCTION IN VISIBILITY IN NORTHERN CALIFORNIA...ROGUE VALLEY
AND OVER THE CASCADES INTO THE KLAMATH BASIN.
&&
.MARINE...UPDATED 330 PM PDT 2 AUG 2014...
A THERMAL TROUGH ALONG THE COAST AND HIGH PRESSURE CENTERED OFFSHORE
WILL PERSIST THROUGH NEXT WEEK AND MAINTAIN STRONG NORTH WINDS WITH
STEEP TO VERY STEEP WIND WAVE DOMINATED SEAS. THE STRONGEST WINDS
AND HIGHEST SEAS WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS
IN THE WATERS SOUTH OF CAPE BLANCO BEYOND 10 NM FROM SHORE. WINDS
AND SEAS ARE EXPECTED TO PEAK THERE SUNDAY AFTERNOON AND EVENING. A
BRIEF WEAKENING IN THE PATTERN WILL OCCUR MONDAY NIGHT INTO TUESDAY
BUT WINDS AND SEAS WILL INCREASE AGAIN LATER IN THE WEEK. SK
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING
FOR ORZ624-625.
CA...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR CAZ282-284-285.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT TUESDAY FOR
PZZ350-356-370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT TUESDAY
FOR PZZ350.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT WEDNESDAY
FOR PZZ356-370-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT WEDNESDAY FOR
PZZ376.
GALE WARNING UNTIL 5 AM PDT TUESDAY FOR PZZ376.
HAZARDOUS SEAS WARNING UNTIL 5 AM PDT TUESDAY FOR PZZ376.
CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:02 PM PDT | Special Weather Statement | MFR | Deschutes | 43 min |
| Aug 2, 6:56 PM PDT | Special Weather Statement | MFR | Deschutes | 49 min |
| Aug 3, 11:28 AM PDT | Red Flag Warning | MFR | Curry, Douglas, Harney, Jackson, Josephine, Klamath and 2 more | 35 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.